Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 20, NWS Sioux Falls, SD

June 7, 1999Aurora County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 7, 1999, 8:39 PM CDT for Aurora County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 1999, 8:39 PM CDT (01:39 UTC)
Expired
Jun 7, 1999, 9:15 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Aurora County, SD

What was reported inside it

TimeReportWhereRemark
Jun 7, 9:22 PM CDTTornado F0Stickney, SD
Jun 7, 9:23 PM CDTTornado F0Stickney, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WFUS1 KFSD 080141 RRA
TORFSD
SDC003-080215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON JUN 7 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES SOUTHWEST OF WHITE LAKE...OR ABOUT 11 MILES NORTH
  OF PLATTE...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO AND LARGE HAIL WILL BE NEAR...
  WHITE LAKE AND AURORA CENTER AROUND 910 PM CDT
  
THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER
IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS NOT AVAILABLE...GO
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:15 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 7, 3:15 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON JUN 7 1999

FAIRLY COMPLEX PTRN COMING UP THE NXT COUPLE OF DAYS...STARTING
TNGT. IN THE SHORT TERM TNGT...DECIDED TO GO AHD AND PUT IN CHC POPS
OF TSTMS DVLPING IN A ZONE FM NR THE MO RIVER...ARCHING BACK EWRD TO
SW MN...BUT LEAVING NW IA DRY. WHAT APPEARS TO BE HAPPENING IS A
RETURN OF THE LLVL JET...850MB THETA E RIDGING AND WAA TNGT. RUC SHOWS
INCREASING INSTABILITY TOWARD THE MO RIVER...WITH SFC BASED LIS
ARND -4 THIS EVENING. THIS IS ON THE NOSE OF A LLVL JET WHICH
INCREASES FM 15 TO 35 KTS THRU THE EVENING HRS ACRS SCNTRL SD. IN
ADDN...RUC AND ETA HINT AT A SLIGHT INVERTED TROFFING TNGT
STRETCHING UP FM DVLPING LOW PRES IN WRN HIGH PLAINS...TOWARD SCNTRL
SD. THIS IS ACTING TO DVLP A LLVL BNDRY...AND TURNING THE WNDS FM
THE SE TO E ON THE NRN AND WRN EDGES OF THE CWA. ETA AND RUC ALSO
SHOW GOOD LLVL CONV AND UPR LVL DIV AS THE EVENING PROGRESSES...
GENERALLY STRETCHING FM THE MO RIVER...THRU BKX AND ATY TOWARD SWRN
MN. LAPSE RATES ALSO GREATLY STEEPEN AND DIR WND SHEAR BECOMES
FAVORABLE. NGM AND ETA ALSO PROG SOME LIFT OVR SWRN MN...BUT NO
DOUBT THINGS ARE MORE STABLE HERE. LEFT POPS OUT OF NWRN IA...
THINKING THEY ARE TOO FAR AWAY FM ANY FOCUS.

FURTHER OUT...STRONG CDFNT STARTS TO CREEP OUT INTO WRN PLAINS ON
TUE. FOLLOWED THE SLOW AVN WITH THE TIMING OF THIS FNT. AS LLVL JET
INCREASES ACRS THE ERN PLAINS TUE AND WED...THIS FNT WL HIT THIS
HUMID AIR AND THEN SLOW TO A CRAWL...WITH MOST OF THE UPR DYNAMICS
RIDING PARALLEL AND BEHIND THE FNT INTO ND. THEREFORE...LEFT POPS
OUT DURING THE DAY ON TUE WITH FOCUSING MECHANISM TOO FAR WEST. ETA
CAPES ARE GREAT...BUT WITH NO FOCUS...IT WL BE TOUGH TO GET AFTN
DVLPMENT GOING. BUT DVLPMENT SHOULD OCCUR IN THE WRN PLAINS LATE
TUE...THEN MOVG TOWARD THE E TO NE TUE NIGHT. FEEL CHCS DECREASE
HEADING EWD AWAY FM THE BNDRY...AND STORMS GENERALLY MOVG NE. THE
BEST CHCS FOR TSTMS SHOULD BE WITH THE BNDRY LATE WED AND WED NIGHT.
AVN PROGS GOOD 70 KT JET COMING INTO AREA WITH THE FNT ON WED...AND
ALL MDLS HAVE STRONG INSTABILITY. FNT SHOULD BE NEAR SUX BY 12Z
THU...THEN IT HANGS UP AS AN INVERTED TROF JUST SOUTH OF CWA THU
THRU SAT. THEREFORE HAVE CHCS FOR PCPN FOR THE SERN CWA ALL THREE
DAYS. SHOULD BE RATHER DAMP AND HUMID ACRS CWA THESE DAYS...AND
UPSLOPE WL ALSO START IN THE WRN CWA.

.FSD...NONE
FUHS

In the hours before

Local storm report, Jun 7, 3:28 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    4 NW JACKSON              NE    1.75 INCH HAIL
06/05/99   DAKOTA

0530 PM    2 E LARCHWOOD             IA    1.75 INCH HAIL
06/05/99   LYON

0535 PM    GERMANTOWN                IA    2.75 INCH HAIL
06/05/99   OBRIEN

0545 PM    4 SE NEWCASTLE            NE    1.75 INCH HAIL
06/05/99   DIXON

0742 PM    12 NNW JUNIUS             SD    1.5 INCH HAIL
06/05/99   LAKE

0750 PM    12 SSE LAKE PRESTON       SD    .75 INCH HAIL
06/05/99   KINGSBURY
Local storm report, Jun 7, 3:28 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    4 NW JACKSON              NE    1.75 INCH HAIL
06/05/99   DAKOTA

0530 PM    2 E LARCHWOOD             IA    1.75 INCH HAIL
06/05/99   LYON

0535 PM    GERMANTOWN                IA    2.75 INCH HAIL
06/05/99   OBRIEN

0545 PM    4 SE NEWCASTLE            NE    1.75 INCH HAIL
06/05/99   DIXON

0742 PM    12 NNW JUNIUS             SD    1.5 INCH HAIL
06/05/99   LAKE

0750 PM    12 SSE LAKE PRESTON       SD    .75 INCH HAIL
06/05/99   KINGSBURY
Local storm report, Jun 7, 3:53 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    FAIRVIEW                  IA    1 INCH HAIL
06/05/99   SIOUX
Local storm report, Jun 7, 3:53 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    FAIRVIEW                  IA    1 INCH HAIL
06/05/99   SIOUX

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:40 PM CDTSevere Thunderstorm WarningFSDBrule50 min
Jun 7, 7:50 PM CDTSevere Thunderstorm WarningFSDCharles Mix25 min
Jun 7, 8:09 PM CDTTornado WarningFSDBrule, Charles Mix36 min
Jun 7, 8:45 PM CDTSevere Thunderstorm WarningFSDBrule45 min
Jun 7, 9:08 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury52 min
Jun 7, 9:12 PM CDTTornado WarningFSDAurora48 min
Jun 7, 9:16 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory44 min
Jun 7, 9:24 PM CDTTornado WarningFSDDavison51 min
Jun 7, 10:06 PM CDTSevere Thunderstorm WarningFSDHanson39 min
Jun 7, 10:13 PM CDTSevere Thunderstorm WarningFSDDavison47 min
Jun 7, 10:18 PM CDTSevere Thunderstorm WarningFSDGregory42 min
Jun 7, 10:22 PM CDTSevere Thunderstorm WarningFSDHutchinson53 min
Jun 7, 10:26 PM CDTTornado WarningFSDMcCook49 min
Jun 7, 10:35 PM CDTSevere Thunderstorm WarningFSDMiner40 min
Jun 7, 10:40 PM CDTTornado WarningFSDLake, Miner50 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningFSDHanson47 min
Jun 7, 10:48 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Turner57 min
Jun 7, 11:10 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 7, 11:13 PM CDTSevere Thunderstorm WarningFSDMcCook32 min
Jun 7, 11:33 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha42 min
Jun 8, 1:41 AM CDTSevere Thunderstorm WarningFSDHanson34 min
Jun 8, 1:57 AM CDTTornado WarningFSDHanson, McCook, Miner33 min
Jun 8, 2:17 AM CDTSevere Thunderstorm WarningFSDLake28 min
Jun 8, 2:41 AM CDTSevere Thunderstorm WarningFSDLake34 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.